Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
185 Doctors are Online

What causes dry itchy cough after inguinal hernia repair?

DOCTOR OF THE MONTH - May 2014
May 2014
User rating for this question
Excellent
Answered by

Radiologist
Practicing since : 2002
Answered : 6506 Questions
Question
I have a dry itchy cough. I had laparoscopic inguinal hernia repair three days ago and I was under general anesthesia. Anything to worry about? Sputum is clear...no tightness in chest or difficulty breathing. No fever. Just an intermitent itch in the chest that causes a dry cough.
Posted Fri, 15 Aug 2014 in Lung and Chest disorders
 
 
Answered by Dr. Vivek Chail 1 hour later
Brief Answer:
Please take cough supressant medications

Detailed Answer:
Hi,
Thanks for writing in to us.

I have read through your query in detail.

Sometimes there are situations when patients develop dry itchy cough after surgery and this is most likely due to anesthesia procedure. Its not something to get worried about but the cough must b e minimised because the surgical wound is still healing.

I suggest you discuss with your doctor and take cough supressant medications.

Hope your query is answered.
Do write back if you have any doubts.

Regards,
Dr.Vivek
Above answer was peer-reviewed by
 
Follow-up: What causes dry itchy cough after inguinal hernia repair? 35 minutes later
I suspected the cough was a result of the anesthesia, but I wanted a professional opinion. Actually, the cough didn't crop up until only a few hours ago. But my intuition told me that this is because I discontinued use of the Percocet that was prescribed for post-op pain. I managed so well that I thought it would be a good idea to stop as soon as I could. However, I'm going to guess that the oxycodone was supressing the cough. I just went out and bought some Tussin non-alcoholic syrup and a cool humidifier. Until directed by my surgeon, I want to go the least medicated route possible. Does this sound reasonable?

Thank you kindly for your reply and I certainly appreciate the help.

XXXXXXX
 
 
Answered by Dr. Vivek Chail 1 hour later
Brief Answer:
Cough medications should be sufficient

Detailed Answer:
Hi XXXXXXX ,
Thanks for writing back with an update.

I also suppose that the oxycodone in Percocet was suppressing the cough for a while. Tussin works by thinning and loosening mucus in the airways, clearing congestion, and making breathing easier. It is reasonable to take tussin and cwhich will help your airways to clear. Please do not cough voluntarily and keep away from any allergic environments. Taking the route of least medications is something I appreciate.

Wishing you good health.

Hope your query is answered.
Do write back if you have any doubts.

Regards,
Dr.Vivek
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Pulmonologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor